Michigan, 2005

Damaging Winds and Lightning Strike in Michigan, July 24, 2005

July 24, 2005 · NWS DTX · 16 events in 7 counties and zones

An MCS developed over Wisconsin and progated into southeast Michigan during the morning of the 24th. The thunderstorm complex was moving at 50 mph, which helped produce severe thunderstorm wind gusts north of I-69.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An MCS developed over Wisconsin and progated into southeast Michigan during the morning of the 24th. The thunderstorm complex was moving at 50 mph, which helped produce severe thunderstorm wind gusts north of I-69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 6:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 24, 6:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 AM EDT SUN JUL 24 2005

.AVIATION...

RAIN/EMBEDDED THUNDERSTORMS CAN BE EXPECTED THE FIRST SEVERAL HOURS
OF THE FORECAST...WITH CEILINGS OF 1500 FT OR LOWER. WILL ADD A GUST
IN FNT AS LINE SEGMENTS ATTEMPTS TO TRANSLATE INTO THE GENESEE. MUCH
OF THE WIND HAS REMAINED ELEVATED...WITH ASOS/AWOS GUSTS ONLY IN THE
20-40 KNOT RANGE.

WILL TENTATIVELY END THIS ACTIVITY AROUND NOON AS WARM FRONT PUSHES
TO THE EAST AND ELEVATED ACTIVITY GOES WITH IT. ANTICIPATE CAPPING
TO BE TOO STRONG FOR SURFACE BASED CONVECTION ALONG OUTFLOW THAT IS
LEFT BY THIS CURRENT ACTIVITY...ALTHOUGH WILL HAVE TO RE-EVALUATE
THIS MID MORNING AS INITIAL ACTIVITY IS ON THE WANE.

LIGHT SOUTHWEST WINDS THIS EVENING TURNING TO THE NORTHWEST AND THEN
NORTH AFTER MIDNIGHT. WILL ADD SOME MINOR FOG GIVEN ABUNDANT LOW
LEVEL MOISTURE THAT WILL BE AROUND FROM BOTH RAINFALL AND ADVECTION
OF 70-75F DEWPOINTS FROM THE MIDWEST.

&&

.SHORT TERM...TODAY AND TONIGHT...ISSUED AT 335 AM EDT

GOOD AGREEMENT ON BRINGING ACTIVE WARM FRONT INTO LOWER MICHIGAN
THIS MORNING...WITH SCATTERED SHOWERS/THUNDERSTORMS BEING REPLACED
BY A RATHER POTENT MCS SLIDING SOUTHEAST AROUND UPPER RIDGE. WILL
UP THUNDERSTORM CHANCES TO 80-90% FOR MUCH OF CWA THIS MORNING AND
TAPER TO ABOUT 60% FAR SOUTHWEST COUNTIES.

THIS ACTIVITY WILL MAKE TEMPERATURE FORECASTING VERY DIFFICULT TODAY
AS CLOUD COVER/PRECIPITATION KEEP TEMPERATURES DOWN THROUGH THE
MORNING AND LEFTOVER OUTFLOW MONKEYS WITH SOUTHWEST FLOW THAT IS
EXPECTED TO DEVELOP IN THE WAKE OF THE PASSING WARM FRONT. WILL EDGE
TEMPERATURES DOWN SEVERAL DEGREES BASED ON TRENDS IN THE 00Z MODEL
RUNS.

THIS ADJUSTMENT WILL BRING ALL AREAS BELOW HEAT ADVISORY CRITERIA
WITH HEAT INDICES INTO THE 95-100 DEGREE RANGE ACROSS THE SOUTHWEST
CWA THIS AFTERNOON. THIS WILL HAVE TO BE RE-EVALUATED BASED ON WHAT
HAPPENS WITH THE THUNDERSTORMS OVER THE NEXT 6-9 HOURS. AT THIS TIME
IT APPEARS THAT THE NAM/S MORE SOUTHERN EXTENT OF THUNDERSTORMS IS
WORKING OUT...WHICH LENDS SUPPORT FOR A LESS HOT FORECAST. THAT
SAID...CONDITIONS WON/T BE PLEASANT AS LOWER/MID 70 DEWPOINTS BRING
HUMIDITY LEVELS UP DRAMATICALLY AS COMPARED TO THE PAST FEW DAYS.

GIVEN THIS AIRMASS...WILL UP LOW TEMPERATURES A DEGREE OR TWO FOR
TONIGHT...WHICH IS SUPPORTED BY GUIDANCE...ESPECIALLY ACROSS THE
SOUTHERN CWA WHERE FRONT WILL BE STALLING AND LOW LEVEL MOISTURE
POOLING.

&&

.LONG TERM...MONDAY THROUGH SATURDAY...ISSUED AT 335 AM EDT

AS TO BE EXPECTED...MESOSCALE FEATURES AND SHORT WAVE
INITIALIZATIONS HAVE RESULTED IN A SHIFT IN THE GOING FORECAST.
THIS UPCOMING FIRST HALF OF THE WEEK WILL BE IMPACTED BY A FEW
SYNOPTIC BOUNDARIES AND A COUPLE OF MCS/S...SEVERE POTENTIAL LOOMING
AND HEAVY RAINFALL PRODUCERS.

THIS AFOREMENTIONED FRONTAL BOUNDARY WILL BE WAVERING ACROSS THE
GREAT LAKES REGION AS EVENTUAL TRACK OF ONGOING MCS WILL DICTATE
JUST HOW FAR SOUTH THE BOUNDARY GETS ON MONDAY.  STILL EXPECT THE
BOUNDARY TO REMAIN CLOSE ENOUGH TO THE SOUTHERN COUNTIES TO WARRANT
OUR CONTINUED CHANCE FOR CONVECTION.  UPSTREAM CAPES (IE OVER
INDIANA AND OHIO) ARE PROGGED TO BE BETWEEN 3000-4000 J/KG AND WITH
INCREASING LOW LEVEL JET...POTENTIAL FOR SOME OF THESE CELLS TO
CROSS OVER THE WARM FRONT WHICH COULD PROVE TO BE INTERESTING...

FURTHER UPSTREAM, AS ANOTHER WAVE INTERACTS WITH THE INSTABILITY, WE
SHOULD SEE ANOTHER MCS EVOLVE AND TRACK TOWARD THE LOCAL AREA MONDAY
NIGHT.  PWATS FROM THE VARIOUS NUMERICAL MODELS STILL HOLD ONTO THE
2 (EVEN HIGHER) WITH K-INDICES TOUCHING 40.  SO HEAVY RAINFALL
POTENTIAL REMAINS AN ADDITIONAL CONCERN.

THIS SYSTEM TRACKS ACROSS THE AREA ON TUESDAY AND LEAVING US UNDER
CLOUDY SKIES, HIGH MOISTURE CONTENT AND ADDITIONAL CONVECTION
DEVELOPING.  CONFIDENCE IN EITHER NUMERICAL MODEL IS QUITE LOW,
NEVERTHELESS, THEY ALL SUGGEST THIS FRONTAL BOUNDARY WILL WAIVER AS
THE LOW LEVEL JET UPSTREAM WILL LIKELY DEVELOP ANOTHER MCS TOWARD
TUESDAY NIGHT AS ONE LAST SHORT WAVE COMES DOWN INTO THE WESTERLIES.

MODEL TRENDS HAVE POINTED TO MUCH LESS AMPLIFICATION FOR WEDNESDAY
WHICH LEAVES OPEN THE POSSIBILITY FOR ADDITIONAL CONVECTION (PERHAPS
THE MCS) INTO WEDNESDAY MORNING.  AFTER COLLABORATING WITH
SURROUNDING OFFICES, HAVE DECIDED TO ADD THAT TO THE GRIDS AND LOWER
TEMPS WITH COOL ADVECTION UNDERWAY BY AFTERNOON.

SORRY FOR THE BREVITY AS WE ARE CLOSELY MONITORING UPSTREAM ACTIVITY
THIS SUNDAY MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...SEVERE THUNDERSTORM WATCH #668 IN EFFECT FOR BAY-MIDLAND-
SAGINAW-TUSCOLA AND HURON COUNTIES UNTIL 11 AM.

LAKE HURON...SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT
AUSTIN TO PORT HURON INCLUDING SAGINAW BAY...7 AM SUNDAY TO 5 PM
SUNDAY. SEVERE THUNDERSTORM WATCH #668 IN EFFECT FOR SAGINAW BAY
UNTIL 11 AM.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT  (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 3:26 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 AM EDT SUN JUL 24 2005

MIZ047>049-053-054-250830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
426 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

...SEVERE THUNDERSTORM WATCH #668 IS IN EFFECT UNTIL 11 AM...

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL LAST THROUGH THE MORNING HOURS BEFORE
EXITING TO THE EAST THIS AFTERNOON... WIND GUSTS TO 70 MPH BEING
THE MAIN SEVERE WEATHER HAZARD. A WARM FRONT STRETCHING FROM THE
WESTERN GREAT LAKES TO THE OHIO VALLEY WILL LIFT INTO LOWER
MICHIGAN THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP ALONG THIS FRONT. IN ADDITION... A LARGE THUNDERSTORM
COMPLEX IS EXPECTED TO TRACK ALONG THE FRONT OVER WISCONSIN...AND
TRACK SOUTHEAST INTO LOWER MICHIGAN THIS MORNING.

IN THE WAKE OF THE MORNING STORMS...AN INCREASINGLY WARM AND HUMID
AIRMASS WILL SPREAD INTO THE REGION. HIGH TEMPERATURES IN THE 80S
WILL COMBINE WITH RELATIVELY HIGH HUMIDITY LEVELS TO PRODUCE
HIGH HEAT INDICES OF MID 90 DEGREES OR GREATER BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN BY MONDAY NIGHT AS A SURFACE
FRONT STALLS AROUND THE SOUTHERN MICHIGAN BORDER AND THEN MOVES
NORTH AS WARM FRONT. THERE IS A CHANCE OF LOCALLY HEAVY RAINFALL
CAPABLE OF PRODUCING MINOR FLOODING WITH THIS ACTIVITY.

A STRONG COLD FRONT WILL THEN MOVE INTO THE AREA ON TUESDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE WEATHER WILL BE
POSSIBLE WITH THESE STORMS...AND HEAVY RAINFALL WILL REMAIN A
CONCERN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS REQUESTED.

MIZ055-060>063-068>070-075-076-082-083-250830-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
426 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS BEFORE
EXITING TO THE EAST THIS AFTERNOON... WIND GUSTS TO 70 MPH BEING
THE MAIN SEVERE WEATHER HAZARD. A WARM FRONT STRETCHING FROM THE
WESTERN GREAT LAKES TO THE OHIO VALLEY WILL LIFT INTO LOWER
MICHIGAN THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP ALONG THIS FRONT. IN ADDITION... A LARGE THUNDERSTORM
COMPLEX IS EXPECTED TO TRACK ALONG THE FRONT OVER WISCONSIN...AND
TRACK SOUTHEAST INTO LOWER MICHIGAN THIS MORNING.

IN THE WAKE OF THE MORNING STORMS...AN INCREASINGLY WARM AND HUMID
AIRMASS WILL SPREAD INTO THE REGION. HIGH TEMPERATURES NEAR 90 WILL
COMBINE WITH RELATIVELY HIGH HUMIDITY LEVELS TO PRODUCE HIGH HEAT
INDICES OF MID 90 DEGREES OR GREATER BY THIS AFTERNOON. THE HIGHER
HEAT INDICES ARE EXPECTED TO BE FELT SOUTH OF M 59...BUT REMAIN
BELOW ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN BY MONDAY NIGHT AS A SURFACE
FRONT STALLS AROUND THE SOUTHERN MICHIGAN BORDER AND THEN MOVES
NORTH AS WARM FRONT. THERE IS A CHANCE OF LOCALLY HEAVY RAINFALL
CAPABLE OF PRODUCING MINOR FLOODING WITH THIS ACTIVITY.

A STRONG COLD FRONT WILL THEN MOVE INTO THE AREA ON TUESDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE WEATHER WILL BE
POSSIBLE WITH THESE STORMS...AND HEAVY RAINFALL WILL REMAIN A
CONCERN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-250830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
426 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH #668 IS IN EFFECT FOR ALL OF SAGINAW BAY
UNTIL 11 AM.

SMALL CRAFT ADVISORY IS IN EFFECT FOR SAGINAW BAY AND THE
NEARSHORE WATERS OF LAKE HURON TODAY.

NUMEROUS THUNDERSTORMS WILL LAST THROUGH THE MORNING HOURS BEFORE
EXITING TO THE EAST THIS AFTERNOON... WIND GUSTS TO 70 MPH BEING
THE MAIN SEVERE WEATHER HAZARD. A WARM FRONT STRETCHING FROM THE
WESTERN GREAT LAKES TO THE OHIO VALLEY WILL LIFT INTO LOWER
MICHIGAN THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP ALONG THIS FRONT. IN ADDITION... A LARGE THUNDERSTORM
COMPLEX IS EXPECTED TO TRACK ALONG THE FRONT OVER WISCONSIN...AND
TRACK SOUTHEAST INTO LOWER MICHIGAN THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN BY MONDAY NIGHT AS A SURFACE
FRONT STALLS AROUND THE SOUTHERN MICHIGAN BORDER AND THEN MOVES
NORTH AS WARM FRONT. THERE IS A CHANCE OF LOCALLY HEAVY RAINFALL
CAPABLE OF PRODUCING MINOR FLOODING WITH THIS ACTIVITY.

A STRONG COLD FRONT WILL THEN MOVE INTO THE AREA ON TUESDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. SEVERE WEATHER WILL BE
POSSIBLE WITH THESE STORMS...AND HEAVY RAINFALL WILL REMAIN A
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

HTTP://WEATHER.GOV/DETROIT

In the hours before

Special weather statement, Jul 24, 2:39 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 AM EDT SUN JUL 24 2005

MIZ047>049-053>054-241500-
BAY-HURON-MIDLAND-SAGINAW-TUSCOLA-
339 AM EDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
668 IN EFFECT UNTIL 11 AM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MICHIGAN

BAY... HURON... MIDLAND...
SAGINAW... TUSCOLA...

THIS INCLUDES THE CITIES OF...BAD AXE...BAY CITY...CARO...
MIDLAND AND SAGINAW.

LHZ421>422-241500-
OUTER SAGINAW BAY-INNER SAGINAW BAY-
339 AM EDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
668 IN EFFECT UNTIL 11 AM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

OUTER SAGINAW BAY... INNER SAGINAW BAY...
Special weather statement, Jul 24, 7:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
828 AM EDT SUN JUL 24 2005

MIZ055-060>063-068>070-075>076-082>083-241800-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
ST. CLAIR-SANILAC-SHIAWASSEE-WASHTENAW-WAYNE-
828 AM EDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
670 IN EFFECT UNTIL 2 PM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 12 COUNTIES

IN SOUTHEAST MICHIGAN

GENESEE... LAPEER... LENAWEE...
LIVINGSTON... MACOMB... MONROE...
OAKLAND... SANILAC... SHIAWASSEE...
ST. CLAIR... WASHTENAW... WAYNE...

THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...DETROIT...
FLINT...HOWELL...LAPEER...MONROE...OWOSSO...PONTIAC...
PORT HURON...SANDUSKY AND WARREN.

LCZ422>423-460-LEZ444-241800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-
828 AM EDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
670 IN EFFECT UNTIL 2 PM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR...
MICHIGAN WATERS OF LAKE ERIE...
PORT AUSTIN TO HARBOR BEACH MI...
HARBOR BEACH TO PORT SANILAC MI...
PORT SANILAC TO PORT HURON MI...
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI...
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI...
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI

MIZ047>049-053>054-241500-
BAY-HURON-MIDLAND-SAGINAW-TUSCOLA-
828 AM EDT SUN JUL 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 668 REMAINS VALID UNTIL 11 AM
EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MICHIGAN

BAY... HURON... MIDLAND...
SAGINAW... TUSCOLA...

THIS INCLUDES THE CITIES OF...BAD AXE...BAY CITY...CARO...
MIDLAND AND SAGINAW.

LHZ421>422-241500-
OUTER SAGINAW BAY-INNER SAGINAW BAY-
828 AM EDT SUN JUL 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 668 REMAINS VALID UNTIL 11 AM
EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

OUTER SAGINAW BAY... INNER SAGINAW BAY...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 24, 8:00 AM EST
Where
Midland County, Midland
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -84.233

Local law enforcement reported 3 to 4 trees down.

Lightning, Bay

When
July 24, 8:00 AM EST
Where
Bay County, 1 mi E of Essexville
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Lightning struck a home in Hampton Township, which resulted in a fire. The fire extensively damaged the outside of the house and the second floor.

Thunderstorm Wind, Bay

When
July 24, 8:05 AM EST
Where
Bay County, Auburn
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.600, -84.067

Numerous trees and tree limbs blown down.

Thunderstorm Wind, Huron

When
July 24, 8:12 AM EST
Where
Huron County, Sebewaing
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.733, -83.450

A tree was reported blown down.

Thunderstorm Wind, Saginaw

When
July 24, 8:15 AM EST
Where
Saginaw County, 6 mi NE of Saginaw
Measured
54 kt (62 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.483, -83.883

Four power poles were snapped.

Thunderstorm Wind, Bay

When
July 24, 8:15 AM EST
Where
Bay County, 3 mi SW of Bay City
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.567, -83.933

Siding was blown off a building, as well as trees reported down.

Thunderstorm Wind, Bay

When
July 24, 8:15 AM EST
Where
Bay County, Bay City
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -83.883

A thunderstorm wind gust snapped a tree in half. Four private hangers at James Clements Airport also sustained damage.

Thunderstorm Wind, Saginaw

When
July 24, 8:20 AM EST
Where
Saginaw County, 2 mi S of Arthur
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -83.783

Local law enforcement reported large trees down near M46 and M83.

Thunderstorm Wind, Tuscola

When
July 24, 8:30 AM EST
Where
Tuscola County, Caro
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.483, -83.400

Large tree limbs were reported blown down.

Thunderstorm Wind, Tuscola

When
July 24, 8:45 AM EST
Where
Tuscola County, Mayville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.333, -83.367

Trees were reported down, as well as a shed door ripped off.

Thunderstorm Wind, Tuscola

When
July 24, 8:47 AM EST
Where
Tuscola County, 5 mi SE of Kingston
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.367, -83.117

Large trees limbs were reported blown down.

Thunderstorm Wind, Lapeer

When
July 24, 9:08 AM EST to 9:10 AM EST
Where
Lapeer County, 3 mi E of Otter Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -83.400

Trees were reported blown down, some of which fell onto houses.Boats on Otter Lake were also flipped over.

Thunderstorm Wind, Lapeer

When
July 24, 9:10 AM EST
Where
Lapeer County, 4 mi NE of Lapeer
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.083, -83.267

Trees were reported blown down.

Thunderstorm Wind, Lapeer

When
July 24, 9:12 AM EST
Where
Lapeer County, Imlay City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.083

Dozens of trees and tree limbs down.

Thunderstorm Wind, Macomb

When
July 24, 9:29 AM EST
Where
Macomb County, 3 mi NW of Armada
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.883, -82.917

A tree was blown down.

Thunderstorm Wind, Macomb

When
July 24, 9:30 AM EST
Where
Macomb County, Washington
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -83.033

Power lines were reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466342, 5466407, 5466343, 5466344, 5466346, 5466349, 5466350, 5466351, 5466345, 5466352, 5466403, 5466347, 5466404, 5466405, 5466348, 5466406.